Alert archive / South Dakota / Flash Flood Warnings in 2001
Flash Flood Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jul 15, 2001, 4:20 PM MDT for Corson County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2001, 4:20 PM MDT (22:20 UTC)
- Expired
- Jul 15, 2001, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Corson County, SD
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -129 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KABR 152221 FFWABR SDC031-160115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 420 PM MDT SUN JUL 15 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL AND WESTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 715 PM MDT * AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL WAS OCCURRING IN A 30 MILE WIDE BAND FROM 10 MILES NORTHEAST OF WALKER TO JUST NORTH OF BLACK HORSE BUTTE SOUTH OF THE GRAND RIVER IN FAR WESTERN CORSON COUNTY. SINCE 130 PM MDT...RADAR IS ESTIMATING 2 TO 5 INCHES OF RAIN IN THIS BAND WITH AMOUNTS UP TO NEAR 6 INCHES NORTHEAST OF WALKER ALONG THE NORTH AND SOUTH DAKOTA BORDER. AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS STILL POSSBILE DURING THE NEXT SEVERAL HOURS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. $$ ECKBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:15 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 15, 2:15 PM MDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 315 PM CDT SUN JUL 15 2001 DECENT SHORTWAVE ON VISIBLE/INFRARED SATELLITE MOVING ACROSS WYOMING INTO SOUTHERN MONTANA THIS AFTERNOON...WITH THE TAIL OF THIS SYSTEM EXTENDING SOUTHWARD INTO NORTHEAST COLORADO. THIS WILL BE THE MAIN WEATHER FEATURE TONIGHT AS MODELS ARE PROGGING THIS FEATURE AND SURFACE BOUNDARY DRAPED ACROSS THE WESTERN HIGH PLAINS TO MOVE INTO CENTRAL SOUTH DAKOTA OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE WESTERN TWO-THIRDS OF THE CWA WITH MAIN THREAT DAMAGING WINDS AND LARGE HAIL. HOWEVER...VERY HEAVY RAIN IS EVEN A BIGGER CONCERN AS PRECIPITABLE WATER VALUES ARE AROUND 1.5 INCHES PER 12Z ETA TO NEAR 2.0 INCHES AROUND MOBRIDGE ON THE GOES SOUNDER. THIS IS ABOUT 150-175 PERCENT OF NORMAL. ALSO...USING MBE VELOCITY FORECAST ON BUFKIT WOULD INDICATE STORM MOTION SHOULD BE 15 KNOTS OR LESS THROUGH MUCH OF THE OVERNIGHT PERIOD. WITH THIS IN MIND...THOUGHT ABOUT A FLASH FLOOD WATCH OVER NORTH CENTRAL SOUTH DAKOTA WHERE A LINE OF STORMS WERE FORMING WITH TRAINING CELLS ALONG THIS LINE. AFTER COORDINATING WITH KBIS AND KRAP...WILL NOT GO WITH A FLASH FLOOD WATCH...BUT WILL WORD ZONES HEAVY RAIN POSSIBLE. LOWS TONIGHT SHOULD DROP INTO THE MID 60S TO NEAR 70 IN MOST LOCATIONS. ON MONDAY...UPPER LEVEL SYSTEM SLOWLY PUSHES AWAY FROM THE REGION DURING THE DAY...WITH MODELS CONTINUING TO DEPICT SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE EAST. FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE EASTERN PORTIONS OF THE CWA. WILL LEAVE A 30 POP IN FOR THE MORNING IN THE ABERDEEN GROUP PER 12Z ETA TIME CROSS SECTION AND WILL JUST MENTION A 40 POP IN THE WATERTOWN GROUP. DID NOT MENTION TIMING IN THIS GROUP BECAUSE THERE WILL BE SOME ACTIVITY DURING THE EARLY MORNING AND THEN AGAIN DURING THE LATE AFTERNOON AS FRONTAL BOUNDARY WILL BE THE FOCUSING MECHANISM. ANOTHER UPPER LEVEL DISTURBANCES PASSES OVER THE REGION MONDAY NIGHT...THEREFORE MENTIONED A SMALL POP IN THE ABERDEEN AND WATERTOWN GROUPS WHEN THIS UPPER LEVEL FEATURE INTERACTS WITH THE SURFACE BOUNDARY. TOOK A BLEND OF FWC/MAV GUIDANCE AS CLOUD COVER COULD HINDER TEMPERATURES FROM REACHING THE HIGHER MAV GUIDANCE TEMPERATURES OVER THE EAST. WENT A TAD ABOVE GUIDANCE FOR LOWS MONDAY NIGHT. FOR TUESDAY AND TUESDAY NIGHT...ETA/AVN SURFACE FEATURES DIFFER SOMEWHAT WHICH WILL MAKE FOR AN INTERESTING FORECAST. WILL TREND TOWARD THE AVN SURFACE SOLUTION WHICH WOULD PUT THE EASTERN PORTIONS OF THE CWA IN THE WARM SECTOR WITH A CLOSED SURFACE LOW TO THE WEST OF ABERDEEN. ETA SURFACE PATTERN DEPICTS A WARM FRONT DRAPED ACROSS THE NORTHERN CWA DURING TUESDAY AFTERNOON WITH NO CLOSED LOW. WILL GO TOWARD THE WARMER GUIDANCE FOR HIGHS ON TUESDAY AND WILL INCLUDE A 20 TO 30 POPS IN THE EAST TUESDAY AFTERNOON AND TUESDAY NIGHT. .EXTENDED DISCUSSION... WEATHER PICTURE STILL REMAINS RATHER MUDDLED HEADING INTO NEXT WEEKEND. FOR WED...5H RIDGE REBOUNDS AFTER WAVE PASSAGE THIS WEEKEND...WITH 5H AND 7H HGTS AND TEMPS WARMING. SFC LOW TAKES SHAPE WRN SD/ERN WY AREA WITH WARM FRONT WELL NORTH OF CWA. THE CANADIAN MODEL IS SIMILAR IN KEEPING THINGS DRY..BUT HAS FRONT SOUTH OF CWA AND COOLER HIGH PRESS IN CONTROL. 12Z AVN/MRF/AND ECMWF ALL AGREE IN KEEPING CWA IN WARM SECTOR WITH GOOD SOUTHERLY FLOW AHEAD OF DEVELOPING LOW. ON THURSDAY...LOW ELONGATES OR OPENS INTO A TROF...DEPENDING ON WHICH MODEL YOU LOOK AT...AND MOVES EAST. MRF/AVN AND CANADIAN SHOW 5H VORT MAX SLIDING INTO SRN CWA BY 00Z FRIDAY. AVN 7H OMEGA FIELDS AS WELL AS RH PROGS SHOW MCS DEVELOPMENT ACROSS FAR NERN COUNTIES...BUT 7H TEMPS FIELD STILL WARM ENOUGH FOR CAP...MAYBE. MORE STRATIFORM TYPE PCPN LOOKS TO TAKE PLACE FURTHER SOUTHWEST IN KPIR AREA. FOR FRIDAY...FRONT CONTS TO SAG SOUTH OF CWA WITH HIGH PRESSURE BUILDING IN. ECMWF DEVELOPS SFC LOW SRN END OF FRONT AND KEEPS FRONT ORIENTED W-E ACROSS CENTRAL SD. WITH WEST COAST 5H LOW BEGINNING TO EJECT AND MOVE OVER TOP OF RIDGE... FLATTENING IT AS IT GOES...AM MORE INCLINED TO BELIEVE THE FURTHER SOUTH SOLN OF THE MRF. FRONT APPEARS TO STALL SOUTH OF CWA WITH OVERRUNNING SITN SETTING UP INTO SATURDAY. SFC LOW REMAINS WELL SOUTH OF CWA...AND THINK THAT MRF QPF BIT OVERDONE FOR MOST OF CWA. ON SUNDAY...5H RIDGE BEGINS TO REBOUND WITH CWA IN NW FLOW. LAYERS DRY NICELY WITH SFC HIGH CONT TO PUSH IN. MRF SHOWS WEAK 7H VORT LOBE CLIPPING NERN COUNTIES AND CONTS TO SHOW ABUNDANT OVERRUNNING PCPN FOR CWA. THINK THAT THIS MAY BE OVERD ONE. FMR/MEX TEMPS SEEM REASONABLE. .ABR...NONE ECKBERG/HINTZ
In the hours before
Special weather statement, Jul 15, 10:30 AM MDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1130 AM CDT SUN JUL 15 2001 AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES...COMBINED WITH ABUNDANT LOW LEVEL MOISTURE THIS AFTERNOON AND TONIGHT WILL TRIGGER THUNDERSTORM ACTIVITY. THUNDERSTORMS SHOULD BEGIN OVER THE WESTERN HIGH PLAINS...AND THEN PUSH INTO CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON OR EARLY THIS EVENING...AND THEN SPREAD INTO NORTHEAST SOUTH DAKOTA AND BIG STONE AND TRAVERSE COUNTIES OF MINNESOTA LATER TONIGHT. SDZ003>005-009-010-015>017-033>037-045-048-051-161600- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- INCLUDING THE CITIES OF...EUREKA...FAULKTON...FORT PIERRE...FORT THOMPSON...GETTYSBURG...HIGHMORE...IPSWICH...LOWER BRULE... MCLAUGHLIN...MILLER...MOBRIDGE...MURDO...ONIDA...PIERRE...PRESHO AND SELBY 1130 AM CDT SUN JUL 15 2001 ...HAZARDOUS WEATHER OUTLOOK THROUGH MONDAY MORNING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH A FEW OF THESE STORMS...BUT HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL BE THE PRIMARY THREAT. MNZ039-046-SDZ006>008-011-018>023-161600- BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL- ROBERTS-SPINK-TRAVERSE- INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON... CLARK...CLEAR LAKE...ESTELLINE...GROTON...MILBANK...ORTONVILLE... REDFIELD...SISSETON...WATERTOWN...WEBSTER AND WHEATON 1130 AM CDT SUN JUL 15 2001 ...HAZARDOUS WEATHER OUTLOOK THROUGH MONDAY MORNING... THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE REGION LATER TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THE PRIMARY THREAT WILL BE HEAVY RAINFALL AND DANGEROUS LIGHTNING. ECKBERG
Special weather statement, Jul 15, 10:30 AM MDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TO INCLUDE SPOTTER ACTIVATION NATIONAL WEATHER SERVICE ABERDEEN SD 1130 AM CDT SUN JUL 15 2001 AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE ROCKIES...COMBINED WITH ABUNDANT LOW LEVEL MOISTURE THIS AFTERNOON AND TONIGHT WILL TRIGGER THUNDERSTORM ACTIVITY. THUNDERSTORMS SHOULD BEGIN OVER THE WESTERN HIGH PLAINS...AND THEN PUSH INTO CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON OR EARLY THIS EVENING...AND THEN SPREAD INTO NORTHEAST SOUTH DAKOTA AND BIG STONE AND TRAVERSE COUNTIES OF MINNESOTA LATER TONIGHT. SDZ003>005-009-010-015>017-033>037-045-048-051-161600- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- INCLUDING THE CITIES OF...EUREKA...FAULKTON...FORT PIERRE...FORT THOMPSON...GETTYSBURG...HIGHMORE...IPSWICH...LOWER BRULE... MCLAUGHLIN...MILLER...MOBRIDGE...MURDO...ONIDA...PIERRE...PRESHO AND SELBY 1130 AM CDT SUN JUL 15 2001 ...HAZARDOUS WEATHER OUTLOOK THROUGH MONDAY MORNING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH A FEW OF THESE STORMS...BUT HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL BE THE PRIMARY THREAT. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. MNZ039-046-SDZ006>008-011-018>023-161600- BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL- ROBERTS-SPINK-TRAVERSE- INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON... CLARK...CLEAR LAKE...ESTELLINE...GROTON...MILBANK...ORTONVILLE... REDFIELD...SISSETON...WATERTOWN...WEBSTER AND WHEATON 1130 AM CDT SUN JUL 15 2001 ...HAZARDOUS WEATHER OUTLOOK THROUGH MONDAY MORNING... THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE REGION LATER TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THE PRIMARY THREAT WILL BE HEAVY RAINFALL AND DANGEROUS LIGHTNING. SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. ECKBERG
Local storm report, Jul 15, 3:35 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
435 PM CDT SUN JUL 15 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0N725 PM 3 N CRESBARD SD WIND DAMAGE
07/14/01 FAULK 60-65 MPH WIND WITH
TREES DOWN DOWN.
MFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:30 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 45 min |
| Jul 15, 2:14 AM MDT | Flash Flood Warning | ABR | Corson | 3 hr |
Nearby
Flash Flood Warnings in South Dakota, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.